Alert archive / Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 217, NWS Blacksburg, VA

July 30, 2006Rockbridge County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 30, 2006, 4:11 PM EDT for Rockbridge County, Virginia. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2006, 4:11 PM EDT (20:11 UTC)
Expired
Jul 30, 2006, 5:15 PM EDT
In force
64 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:25 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 30, 2:25 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT SUN JUL 30 2006

.SHORT TERM /TONIGHT/...

MAIN CONCERN REMAINS DEGREE OF HEAT OVER THE NEXT FEW DAYS. LATE
MORNING ANALYSIS SHOWED IMPRESSIVE BUILDING UPR RIDGE ACRS THE
PLAINS/MIDWEST...SHIFTING EAST IN RESPONSE TO DEEPENING SYSTEM OVR
SOUTHERN BRITISH COLUMBIA. WEAK WAVE NOTED RIDING UP AND OVR THE
RIDGE RESPONSIBLE FOR STRONG MCS OVR THE GREAT LAKES WITH ANOTHER
VORT TAIL SLIPPING SOUTH INTO NORTHERN VA. AREA HAS REMAINED
EFFECTIVELY CAPPED IN WAKE OF WAVE CURRENTLY OFF THE NC COAST AND
NOT OVERLY CONFIDENT ON CONVECTIVE DEVELOPMENT TODAY...ALTHOUGH
ANTICIPATE A FEW STORMS WILL LIKELY FIRE LATE THIS AFTN WITH
SOUTHWARD PROGRESSION OF VORT. OTHER CONCERN IS EVENTUAL TRACK OF
MCS REMNANTS CURRENTLY DIVING THRU SOUTHERN MICHIGAN. AIRMASS AHEAD
OF THIS FEATURE QUITE UNSTABLE AND WOULD THINK ADDITIONAL STORMS
LIKELY TO FIRE OVR THE OHIO VALLEY ALONG OUTFLOW THIS EVENING...WITH
POTENTIAL FOR SOME OF THIS ACTIVITY TO SLIP TOWARD WESTERN AREAS
GIVEN APPROACHING WEAKNESS IN BUILDING UPR RIDGE. CONFIDENCE ON THIS
SOLUTION NOT OVERLY HIGH AND WILL STICK WITH ONLY ISOLD
COVERAGE...ALTHOUGH CERTAINLY SOMETHING TO BE WATCHED.

SHOULD AGAIN SEE SOME FOG/HAZE TONIGHT GIVEN MAINLY CLR CONDITIONS
AND REMNANT MOISTURE HANGING AROUND THE AREA. HAVE TRENDED UP
OVERNIGHT LOWS JUST A BIT GIVEN RECENT TRENDS FOR MOS TO BE TOO COOL
IN MANY AREAS. UPR RIDGE EXPANDS EAST TOMORROW...WITH BUILDING
HEIGHTS AND SUBSEQUENT WARMING ALOFT. APPEARS MOST AREAS WILL ESCAPE
HEAT ADVISORY CRITERIA TOMORROW GIVEN LIKELY MIXING OUT OF DEW
POINTS ONCE AGAIN PER WEST/NORTHWEST FLOW. DESPITE THIS...STILL HOT
WITH TEMPS IN THE 80S MOUNTAINS TO MID 90S OUT EAST.

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...

BUILDING UPPER WARM RIDGE WILL PROVIDE GOOD SUBSIDENCE HEADING INTO
MID WEEK. THE TREND WILL BE FOR BOTH INCREASING TEMPERATURES AND
HEAT INDICES THROUGH ABOUT THURSDAY. SOME AREAS WILL BE FLIRTING
WITH RECORD HIGH TEMPERATURES. WILL BE ISSUING A SPECIAL WEATHER
STATEMENT TO HIGHLIGHT THE POTENTIAL FOR HEAT ADVISORY HEAT
INDICES...105-109...FOR AT LAST TUESDAY AND WEDNESDAY AFTERNOONS FOR
PARTS OF THE VA AND NC PIEDMONTS. THE RIDGE WILL LIMIT SHOWER AND
THUNDERSTORM DEVELOP TO SCATTERED AT BEST...WITH THE BEST
CONCENTRATION ACROSS THE MOUNTAINS OF NORTHWEST NORTH
CAROLINA...NORTH INTO SOUTHEAST WEST VIRGINIA.

FROM FRIDAY INTO THE UPCOMING WEEKEND...A COLD FRONT IS EXPECTED TO
HEAD SOUTH OUT OF PENNSYLVANIA AND BECOME STALLED OVER THE REGION.
THIS FEATURE WILL HELP TO INCREASE BOTH CLOUD COVER AND
PRECIPITATION CHANCES...AND TEMPERATURES ACTUALLY COOLER THAN NORMAL
FOR THE WEEKEND.

WITH THE FRONT EXPECTED TO STALL WITH A WEST TO EAST ORIENTATION
OVER THE REGION...AND UPPER LEVEL WINDS FROM A WESTERLY
DIRECTION...THERE MAY BE A CONCERN ON THE WEEKEND FOR TRAINING HEAVY
RAIN PRODUCING SHOWERS AND STORMS.

&&

.AVIATION...

VFR CONDITIONS LIKELY TO PERSIST THROUGH THE EVENING...WITH A FEW
AREAS OF MVFR IN HAZE. A DIP IN VISBYS EXPECTED OVERNIGHT WITH
HAZE/LIGHT FOG IN MANY AREAS...AND THE POTENTIAL ONCE AGAIN FOR
DENSE FOG ACRS RIVER VALLEY LOCATIONS. PRECIP POTENTIAL APPEARS TO
BE FAIRLY LOW THRU THE PERIOD...ALTHOUGH COULD SEE ISOLD STORMS FIRE
LATE THIS AFTN WITH APPROACHING WEAK WAVE...WITH ADDITIONAL ACTIVITY
POSSIBLE ACRS THE WEST DEPENDING ON EVENTUAL TRACK OF REMNANTS OF
MCS ACRS THE GREAT LAKES. HOT DAY TOMORROW AS UPR RIDGE CONTINUES TO
BUILD OVR THE REGION...WITH LIGHT WIND SCATTERED CU DURING THE
AFTN...ALONG WITH ONLY AN OUTSIDE CHANCE FOR AN ISOLD STORM ACRS THE
RIDGES.

&&

.CLIMATE...

HERE A LOOK AT A FEW STANDING RECORD HIGHS ACROSS THE AREA OVER THE
NEXT FEW DAYS ALONG WITH THE YEAR THEY WERE SET.

      ROANOKE    LYNCHBURG    DANVILLE    BLUEFIELD    BLACKSBURG
--------------------------------------------------------------------
MON | 101/1953    99/1931     102/1953    93/1999      95/1953
TUE |  97/1953    98/1935     100/1999    90/1995      92/1999,53
WED |  98/1955   101/1942      98/1999    92/1988      92/1953
THU | 100/1963   100/1935      98/1980    89/1987      92/1975

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

DL/DS/DL/DL
Hazardous weather outlook, Jul 30, 3:17 PM EDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT SUN JUL 30 2006

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-311200-
ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
317 PM EDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-311000-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
317 PM EDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY HOT AND HUMID CONDITIONS WILL DEVELOP OVER THE AREA THIS WEEK
WITH AFTERNOON HEAT INDEX VALUES REACHING 100 TO 110 DEGREES MONDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 30, 3:16 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
316 PM EDT SUN JUL 30 2006

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-311000-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO...
YADKINVILLE...SALEM...FINCASTLE...LEXINGTON...STUART...
ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...DANVILLE...
LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE
316 PM EDT SUN JUL 30 2006

...VERY HOT WEATHER EXPECTED THROUGH THE UPCOMING WEEK...

A LARGE RIDGE OF HIGH PRESSURE WILL BUILD INTO THE REGION FROM
THE MIDWEST THROUGH THE UPCOMING WORK WEEK...PROVIDING
DRAMATICALLY WARMER TEMPERATURES THAN THOSE OF LATE. HIGH
TEMPERATURES ARE CURRENTLY FORECAST TO REACH THE LOWER TO MIDDLE
90S ON MONDAY...AND THEN INCREASE TO BETWEEN 95 AND 100 DEGREES
TUESDAY THROUGH THURSDAY. THESE HIGH TEMPERATURES WILL COMBINE
WITH RELATIVELY HIGH HUMIDITIES TO PRODUCE HEAT INDEX VALUES IN
EXCESS OF 100 DEGREES...POTENTIALLY REACHING TO NEAR 110 DEGREES
BY MIDWEEK.

THE LENGTH AND DEGREE OF THE HEAT WILL BE PROLONGED AND AS SUCH WILL
POSE AN INCREASING HEALTH RISK TO THOSE OUTDOORS FOR LONG PERIODS
OF TIME. BE SURE TO DRINK PLENTY OF FLUIDS AND TAKE FREQUENT
BREAKS. THOSE PLANNING OUTDOOR ACTIVITIES OR WHO MUST WORK OUTSIDE
SHOULD PLAN ACCORDINGLY FOR THE HOT WEATHER.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA FOR
FUTURE UPDATES ON THE IMPENDING HOT WEATHER.

NCZ001-002-018-VAZ007-009>020-WVZ042>045-311000-
ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...
RADFORD...BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...BLUEFIELD...HINTON...
UNION...LEWISBURG
316 PM EDT SUN JUL 30 2006

...HOT WEATHER EXPECTED THROUGH THE UPCOMING WEEK...

A LARGE RIDGE OF HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE
MIDWEST THROUGH THE UPCOMING WORK WEEK...PROVIDING DRAMATICALLY
WARMER TEMPERATURES THAN THOSE EXPERIENCED OF LATE. HIGH
TEMPERATURES THROUGH THE PERIOD ARE CURRENTLY FORECAST TO RANGE
FROM THE UPPER 80S TO LOWER 90S. COMBINED WITH FAIRLY HIGH
HUMIDITIES...AFTERNOON HEAT INDEX VALUES WILL LIKELY RANGE FROM 90
TO 95 DEGREES.

THE LENGTH AND DEGREE OF THE HEAT WILL BE PROLONGED AND AS SUCH WILL
POSE AN INCREASING HEALTH RISK TO THOSE OUTDOORS FOR LONG PERIODS
OF TIME. BE SURE TO DRINK PLENTY OF FLUIDS AND TAKE FREQUENT
BREAKS. THOSE PLANNING OUTDOOR ACTIVATES OR WHO MUST WORK OUTSIDE
SHOULD PLAN ACCORDINGLY FOR THE HOT WEATHER.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA FOR
FUTURE UPDATES ON THE IMPENDING HOT WEATHER.

LAWRENCE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:26 PM EDTSevere Thunderstorm WarningRNKRockbridge49 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.